Topical Steroid Withdrawal- Taking it one day at a time

Monthly Archives: October 2014

Life in TSW is rough. You never know when you are going to get a good day, how long this thing will take, or whether you will feel better or worse in 1 hour. It is a roller coaster for sure.

I’ve been thinking about my roller coaster ride of TSW a lot these days. I’m at the very very end of it. I’m still hesitating to say I’m healed. I think I will always have eczema. I was told when I started TSW that my eczema would be gone and I would have “movie star skin”. I don’t have perfect skin and I probably never will. But today, my skin is even better than it was on steroids. To tell the truth, my original eczema wasn’t even that bad. It didn’t get bad until I went to a dermatologist and got prescription topical steroids. Before that, it was confined to very small parts of my body. I have learned a lot about managing stress, which was also a big part of having original eczema flare ups.

Would I do it any differently?
I have no doubt I made the right decision. I have no regrets. Yes, I suffered. Yes, it was absolute hell. But guess what? I haven’t filled a prescription in 10 months. I’m no longer a frequent visitor at Walgreens. I haven’t taken a prescription medicine in who knows how long. I no longer spend hundreds or thousands of dollars on medicine and doctors. I am happy and healthy. When I see how crazy my body went when I went off steroids, it became so apparent the damage that they did to my body. If my body reacted that way (hospitalized for 5 days for pneumonia), clearly my body couldn’t handle them.

I don’t have any body skin pictures to show this blog entry because there isn’t anything to show. I wish there was a way for me to show you how smooth and supple my skin feels. Aside from my arms, my skin is completely normal and feels like C’s skin!

I do have a picture of us after I received an award for pro bono attorney of the year. I had to put a hold on my pro bono activities and career altogether when I got sick. Once I started recovering, I was able to get back to doing the things that I am passionate about. My wife was there with me to support me, just like she has been through all of this.

20141030-133607-48967257.jpg

Also, I took head shots for work this week. I got heavy makeup done. I was really nervous about it. They weren’t worried about how pale I was, but I needed some color. My skin had no reaction, which is crazy! Everyone kept raving about how pretty and photogenic I am, which was extremely awkward for me. I have taken so many horrifying selfies of myself over the past two years that the thought of being photographed under bright lights is a bit scary!

20141030-133842-49122746.jpg

Pre-TSW Leslie was a very strong person. Going through TSW Leslie (as documented here) was an absolute mess. I think Post TSW Leslie is going to be a badass strong woman that no one can take down. If you followed my blog through my withdrawal, you probably thought “This chick is never going to get better”. And I am here to tell you all that it does get better!

Happy healing skin friends. Those better days are coming!


Hello world,

Well, here I am, a month further along in my withdrawal process.  My skin is better than it has been in years.  It is better than it ever was on potent and super potent steroids.  My arms are still a bit rashy and they get itchy from time to time.  But they are better now than they were when I had “eczema” and I was using steroids to control the rashes.  I think this area is still repairing from all of the years of heavy steroid usage.  Hopefully some day they will be completely clear!

I have been thinking a lot about my steroid usage and what my skin looked like when I was on steroids. When I look at my skin now, I can definitely say that it is better than it has been since at least 2007.  I was given my first tube of prescription topical steroids in 2005. My rash started spreading in law school, so between 2006-2009. Unfortunately, I don’t have any pictures of my eczema skin.  Any pictures that were taken of me while I was on steroids were taken in such a way to hide the eczema patches.  I would put my hands/arms behind my back or pull my shirt to cover up my neck eczema. I had this one chronic patch underneath the right side of my mouth. I would make funny faces instead of smiling, because I felt like it obscured the eczema.   So it is hard to find any pictures from before.  But, I have found a few.

This picture is from March 2012.  This was after my first round of prednisone for my skin.  I had a reaction that my doctor described as anaphalaxis.  I was prescribed a second round of prednisone. My wife posted it on facebokk, and I actually left a comment on the picture that said “Wow my steroids haven’t helped my neck yet

64926_10150577819586957_353490918_n

This picture is from August 2012, one month before quitting topical steroids.  I have posted this before on my blog.  My mom was in town and says she remembered looking at me and wondered what on earth was going on with my skin.

july-27-2012

Here is my neck today..You can see there is a tiny bit of rash.  But significantly less than both of these pictures from two years ago.

image image_1